You do not have to taper off Zantac in an attempt to avoid any severe or life-threatening problems. However, you may experience severe abdominal pain, dyspepsia, rebound acid hyperproduction, nausea, or other heartburn and acid reflux symptoms.
Tapering Off Zantac
There is no medical guidance that is universal regarding how best to remove a person from Zantac or other ranitidine-containing medications. In the best-case scenario, a patient would remove themselves from Zantac and suffer mild or no symptoms, and only take medications for acid-suppression when they feel any symptoms.
However, as a result of the Federal Drug Administration (FDA) national recall of all ranitidine-containing products, including Zantac, many patients had to answer the question for themselves whether they would use the remaining Zantac medication they had in their homes to taper off, or stop completely. Given that the recall was due to the fact that Zantac has a known carcinogen, N-nitrosodimethylamine (NDMA), many patients made the decision to stop taking Zantac immediately. Whether a person felt that they must taper off Zantac slowly, or stop immediately, certain side effects and rebound effects may occur in all patients when they remove themselves off of these acid-suppressing medications.
Dyspepsia (Indigestion) is a Common Symptom After Quitting Zantac
Every person is different, and in some cases, tapering off Zantac slowly may prevent the occurrence of dyspepsia, which is the medical term for indigestion. However, since Zantac has a known carcinogen, it may be best to visit with your healthcare provider about switching to a different medication that will be not only safe, but also assists with the decrease of acid production. Dyspepsia is not a life-threatening or dangerous condition; however, it can include severe stomach upset, gastrointestinal challenges, abdominal pain, nausea, burping, and bloating. Research done by the American Journal of Gastroenterology indicates that dyspepsia is a common symptom after a patient stops taking Zantac or other ranitidine-containing medications.
You May Experience Rebound Acid Hyperproduction
Many people simply ran out of Zantac only to find that there were none on the shelves at the stores due to the FDA recall. In these cases, the patient had no choice but to stop their daily intake of Zantac instead of making the decision of tapering off Zantac. If a patient did not see a healthcare professional and did not take another type of acid-suppressing drug that was available over the counter, then they may have experienced rebound acid hyperproduction.
According to the American Journal of Gastroenterology, there is a marked rebound acid hyperproduction and hypersecretion after treatment with Zantac. Since the patient stops taking an acid-suppressing medication, the body signals the stomach to produce an overabundance of acid, which can result in serious pain and discomfort. In some cases, tapering off Zantac may help a patient reduce this event, and in other cases, a patient will stop taking Zantac suddenly and not experience any residual painful effects. Every scenario is different and completely dependent on the person.
Switching to Other Acid Reflux Medications After Stopping Zantac
In many cases, those patients that took Zantac can instead switch to other acid-reducing drugs such as famotidine (Pepcid), lansoprazole (Prevacid), esomeprazole (Nexium) cimetidine (Tagamet), esomeprazole (Nexium), or omeprazole (Prilosec). Some of these medications are H2 inhibitors, such as Zantac, and others are proton pump inhibitors (PPI) which operate differently and directly at the proton pump which is the source of acid production. In other cases, you may need an actual prescription for stronger medication to control your acid production. Some people find great relief through lifestyle changes and changes to their diet; however every situation is unique. It is always important to control acid production, not only because of the pain and discomfort involved, but if left untreated, large amounts of acid production can result in ulcers, H.pylori bacteria, Barrett’s Esophagus, or even esophageal cancer.
How a Zantac Ranitidine Cancer Lawyer Can Help
Zantac contains a known cancer-causing agent called NDMA, which researchers and scientists have long classified as a carcinogen. Therefore, whether you taper off Zantac slowly or stop immediately, this drug is no longer available and at some point, you will have to find a different method to stop your acid production if it continues to be a medical problem for you. However, in some cases, those taking Zantac may develop serious medical conditions or cancer. If you believe that your diagnosis of cancer or other organ damage was a result of taking Zantac or other ranitidine medications, consider visiting with the legal team at Pintas & Mullins Law Firm at (800) 635-1144. We can help you understand how a Zantac cancer lawsuit lawyer can help you with your case. Contact us today for a free consultation and to help you understand your legal options.